Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Paducah, KY

May 4, 2020Carter County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 4, 2020, 3:55 PM CDT for Carter County, Ripley County, Missouri. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 3:55 PM CDT (20:55 UTC)
Expired
May 4, 2020, 4:45 PM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carter County, MO, Ripley County, MO

The radar

The Paducah radar (KPAH), 184 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:04 PM CDTTSTM WND DMG5 Sw Chicopee, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 SW CHICOPEE. TREES DOWN ACROSS C HIGHWAY SOUTH OF US 60. CORRECTED TIME.
May 4, 4:05 PM CDTHAIL 0.7Freemont, MOWIND GUSTS UP TO 45 MPH AND POWER OUTAGES ALSO REPORTED.
May 4, 4:20 PM CDTTSTM WND GST 6310 W Grandin, MOLARGE TREES UPROOTED AS WELL.
May 4, 4:23 PM CDTTORNADO3 W Grandin, MOTHE EF-0 TORNADO WITH ESTIMATED PEAK WINDS OF 85 MPH UPROOTED OR DAMAGED DOZENS OF TREES ALONG ITS PATH. ON HIGHWAY 21 BETWEEN GRANDIN AND THE RIPLEY COUNTY LINE, THE TORNADO PUSHED OVER SEVERAL WOODEN ELECTRICAL POLES. THE TORNADO ALSO REMOVED A SMALL SECTION
May 4, 4:26 PM CDTTSTM WND DMG1 Sw Grandin, MOLARGE TREES DOWN NEAR HIGHWAY 21 SOUTH OF GRANDIN IN CARTER COUNTY.
May 4, 4:26 PM CDTTSTM WND DMG2 S Grandin, MOSEVERE TREES AND POWER LINES DOWN INCLUDING A TREE ON A HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS53 KPAH 042055
SVRPAH
MOC035-181-042145-
/O.NEW.KPAH.SV.W.0113.200504T2055Z-200504T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
355 PM CDT Mon May 4 2020

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Carter County in southeastern Missouri...
  Ripley County in southeastern Missouri...

* Until 445 PM CDT.

* At 354 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles east of Eminence to near Winona to 9 miles
  south of Birch Tree, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Doniphan, Van Buren, Naylor, Ellsinore, Hunter, Handy, Budapest,
  Gatewood, Oxly, Fairdealing, Fremont, Grandin and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
      3705 9073 3697 9072 3697 9070 3693 9070
      3693 9068 3687 9066 3681 9066 3681 9064
      3677 9063 3668 9063 3668 9060 3666 9059
      3650 9058 3650 9113 3682 9112 3683 9122
TIME...MOT...LOC 2054Z 280DEG 55KT 3710 9118 3694 9126 3686 9145 

HAIL...1.00IN
WIND...60MPH
 
$$

RJP
3 follow-up statements
208 
WWUS53 KPAH 042115
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
415 PM CDT Mon May 4 2020

MOC035-181-042145-
/O.CON.KPAH.SV.W.0113.000000T0000Z-200504T2145Z/
Carter MO-Ripley MO-
415 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CARTER AND RIPLEY COUNTIES...

At 415 PM CDT, severe thunderstorms were located along a line
extending from Garwood to 6 miles west of Hunter to Handy, moving
east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Doniphan, Naylor, Ellsinore, Budapest, Hunter, Gatewood, Oxly,
Fairdealing, Handy, Grandin and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3694 9104 3705 9096 3705 9073 3697 9072
      3697 9070 3693 9070 3693 9068 3687 9066
      3681 9066 3681 9064 3677 9063 3668 9063
      3668 9060 3666 9059 3650 9058 3650 9113
      3682 9112
TIME...MOT...LOC 2115Z 281DEG 51KT 3706 9089 3690 9097 3678 9108 

HAIL...1.00IN
WIND...60MPH
 
$$

RJP
446 
WWUS53 KPAH 042125
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
425 PM CDT Mon May 4 2020

MOC035-181-042145-
/O.CON.KPAH.SV.W.0113.000000T0000Z-200504T2145Z/
Carter MO-Ripley MO-
425 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN CARTER AND RIPLEY COUNTIES...

At 425 PM CDT, severe thunderstorms were located along a line
extending from near Ellsinore to near Hunter to 8 miles northwest of
Doniphan, moving east at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Doniphan, Naylor, Ellsinore, Budapest, Hunter, Gatewood, Oxly,
Fairdealing, Grandin and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3685 9091 3705 9083 3705 9073 3697 9072
      3697 9070 3693 9070 3693 9068 3687 9066
      3681 9066 3681 9064 3677 9063 3668 9063
      3668 9060 3666 9059 3650 9058 3650 9098
      3659 9112 3677 9103
TIME...MOT...LOC 2125Z 289DEG 50KT 3697 9076 3681 9084 3669 9095 

HAIL...1.00IN
WIND...70MPH
 
$$

RJP
940 
WWUS53 KPAH 042136
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
436 PM CDT Mon May 4 2020

MOC035-181-042145-
/O.CON.KPAH.SV.W.0113.000000T0000Z-200504T2145Z/
Carter MO-Ripley MO-
436 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN CARTER AND EASTERN RIPLEY COUNTIES...

At 435 PM CDT, severe thunderstorms were located along a line
extending from Brush Arbor to Budapest to Doniphan, moving east at 60
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Doniphan, Naylor, Ellsinore, Budapest, Oxly and Fairdealing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3681 9082 3697 9073 3697 9070 3693 9070
      3693 9068 3687 9066 3681 9066 3681 9064
      3677 9063 3668 9063 3668 9060 3666 9059
      3650 9058 3650 9098
TIME...MOT...LOC 2135Z 284DEG 50KT 3692 9065 3676 9073 3664 9084 

HAIL...0.75IN
WIND...60MPH
 
$$

RJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:24 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 4, 2:24 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
224 PM CDT Mon May 4 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 224 PM CDT Mon May 4 2020

The main concern in the near term remains the potential for
showers and thunderstorms late this afternoon and tonight,
including the threat for severe thunderstorms late this afternoon
into the evening hours.

Low pressure will track from the southern Plains across southern
Missouri tonight and into western Kentucky by Tuesday morning.
The low will generally track along a frontal boundary stalled to
the south of the area across Arkansas into Tennessee. Dynamics
with the system are supportive of organized thunderstorms late
this afternoon and into the evening hours. However, the main
limiting factor is surface-based instability, which is currently
held at bay south of the stalled frontal boundary. Even 0-1 km
MLCAPE struggles to reach much higher than 1000 J/kg across most
of the area by 00Z, with the exception of far southeast Missouri
and the southwest tip of western Kentucky near the Arkansas and
Tennessee state lines. And looking at the SPC mesoanalysis page,
DCAPE values of 200-500 J/kg are generally confined to southeast
Missouri as well.

As a result, the convective complexes currently over Missouri
should continue to move southeastward along the instability
gradient through the late afternoon and evening hours. The
greatest threat for damaging wind will be across southeast
Missouri into far western Kentucky, where instability will be
greatest. Elsewhere, the main concern appears to be from large
hail with steep mid level lapse rates greater than 8 C/km. Most of
the severe threat should be over by mid evening, though the
potential for thunder will linger well into the night.

Any lingering shower activity should taper off from west to east
late tonight and Tuesday morning as the low pressure center moves
off to the east. Clearing will likely be very slow to occur on
Tuesday, so much of the area may not warm as much as would
otherwise be expected. After lows in the upper 50s to lower 60s
tonight, highs on Tuesday are forecast to range from near 60 north
to around 70 south. Lows should range from 40 to 45 across much of
the area Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 224 PM CDT Mon May 4 2020

In the long term forecast period, strong blocking over the Gulf of
Alaska will displace an upper-level trough of Arctic origins. This
trough will become nearly stationary over Hudson Bay, placing the
PAH FA under broad cyclonic flow in addition to bringing well-below
normal temperatures. Disturbances embedded within this cyclonic flow
will rotate southeast around the base of the trough and provide
opportunities for light rain Wednesday and perhaps a more
widespread, soaking rain Thursday into Friday.

A weak, moisture-starved shortwave trough will pivot through the
forecast area from the Upper Midwest Wednesday. The main impact will
be an increase in cloud cover, but isolated light rain showers are
possible as well. A better chance of precipitation arrives Thursday
into Friday, as the shortwave ejecting from the Upper Midwest phases
with a subtropical jet impulse. Surface low pressure will develop
over the southern Plains and traverse roughly parallel to the Ohio
River. With a better moisture source and more impressive dynamics,
rainfall looks to be more widespread in coverage, with QPF amounts
of 0.25 to 0.50 of an inch. At this time, CAPE of any variety looks
to be minuscule, so am not currently expecting thunder.

Surface high pressure settles over the region for the weekend,
setting up the potential for near record lows and a non-zero risk of
rare late season patchy frost Saturday morning and perhaps again
Sunday morning. At this time, the NBM initialization yields morning
lows of 36-40 degrees and 38-42 degrees on Saturday and Sunday
mornings, respectively. Depending on wind and cloud cover, the
potential for frost could rise or fall at this range. High
temperatures Wednesday will range from the upper 50s in the EVV Tri-
State to upper 60s in the MO Bootheel. After a brief warmup into the
60s Thursday, highs the remainder of the forecast period will range
from the upper 50s to middle 60s, respectively from north to south.
These values will be about 10-15 degrees below normal.

&&

.AVIATION...
Issued at 1249 PM CDT Mon May 4 2020

While VFR conditions will start the afternoon, a transition to
MVFR ceilings is anticipated by late afternoon and especially this
evening as low pressure approaches from the Plains. Periods of
showers and scattered thunderstorms will spread across the region
from the west late this afternoon and into the evening hours.
Thunder should become much more sparse by late evening and
overnight as scattered showers persist, accompanied by low end
MVFR and IFR ceilings in some cases. Ceilings should gradually
improve back to MVFR through Tuesday morning as lingering showers
taper off. East winds around 10 knots today will become northwest
10 to 15 knots on Tuesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...DWS
AVIATION...RJP
Hazardous weather outlook, May 4, 3:43 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 PM CDT Mon May 4 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 PM CDT Mon May 4 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon through
tonight. A few of these may become severe later this afternoon and
evening, particularly across portions of southeast Missouri,
extreme southwest Illinois and western Kentucky. Large hail,
locally damaging wind gusts and heavy rainfall will be the
primary severe weather hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested this afternoon and early
tonight, generally southwest of a line extending from Marble Hill,
MO to Murray, Kentucky due to an ongoing Severe Thunderstorm Watch
effective from 3 PM CDT until 10 PM CDT.

In the hours before

Special weather statement, May 4, 3:49 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
349 PM CDT Mon May 4 2020

MOZ108-109-042130-
Butler MO-Ripley MO-
349 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIPLEY AND BUTLER
COUNTIES UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Budapest to near Doniphan. Movement was
southeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Poplar Bluff, Naylor, Neelyville, Qulin, Harviell, Milltown and
Fairdealing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Missouri.

LAT...LON 3650 9069 3681 9063 3676 9018 3671 9015
      3670 9015 3669 9014 3668 9015 3666 9014
      3666 9015 3664 9014 3662 9015 3660 9018
      3655 9018 3654 9021 3653 9021 3652 9022
      3650 9022
TIME...MOT...LOC 2048Z 297DEG 39KT 3674 9068 3654 9081

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:59 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley61 min
May 4, 3:49 PM CDTSpecial Weather StatementPAHButler41 min
May 4, 3:56 PM CDTFlash Flood WarningPAHCarter, Ripley6 hr
May 4, 4:29 PM CDTSpecial Weather StatementPAHNew Madrid46 min
May 4, 4:33 PM CDTSevere Thunderstorm WarningPAHButler, Ripley, Stoddard, Wayne42 min
May 4, 4:34 PM CDTAreal Flood AdvisoryPAHButler, Wayne3 hr
May 4, 5:13 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard47 min
May 4, 5:34 PM CDTAreal Flood AdvisoryPAHNew Madrid, Stoddard3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.